Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 105, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2024, 1:01 PM CDT for Stevens County, Minnesota. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2024, 1:01 PM CDT (18:01 UTC)
- Expired
- Jul 31, 2024, 2:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 1:20 PM CDT | TSTM WND DMG | Chokio, MN | A few tree branches up to 4 inches in diameter downed. Relayed via Emergency Manager. |
| Jul 31, 1:20 PM CDT | TSTM WND GST 54 | 3 Wsw Morris, MN | AWOS station KMOX Morris AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 12:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3282 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WUUS53 KMPX 311801
SVRMPX
MNC149-311900-
/O.NEW.KMPX.SV.W.0105.240731T1801Z-240731T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
101 PM CDT Wed Jul 31 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Stevens County in west central Minnesota...
* Until 200 PM CDT.
* At 100 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Dumont to near Clinton, moving
east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Morris, Hancock, Chokio, Donnelly, Lake Hattie, Fish Lake, Alberta,
and Morris Airport.
This includes U.S. Highway 59 between mile markers 154 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 9625 4576 9576 4541 9575 4541 9623
4542 9624
TIME...MOT...LOC 1800Z 259DEG 32KT 4578 9631 4545 9638
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff4 follow-up statements
887
WWUS53 KMPX 311815
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
115 PM CDT Wed Jul 31 2024
MNC149-311900-
/O.CON.KMPX.SV.W.0105.000000T0000Z-240731T1900Z/
Stevens MN-
115 PM CDT Wed Jul 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR STEVENS COUNTY...
At 115 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Herman to near Lake Hattie, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Morris, Donnelly, and Lake Hattie around 120 PM CDT.
Hancock around 130 PM CDT.
Other locations impacted by these severe thunderstorms include
Alberta, Fish Lake, and Morris Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 9625 4576 9576 4541 9575 4541 9623
4542 9624
TIME...MOT...LOC 1815Z 260DEG 41KT 4580 9603 4548 9613
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff915
WWUS53 KMPX 311831
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
131 PM CDT Wed Jul 31 2024
MNC149-311900-
/O.CON.KMPX.SV.W.0105.000000T0000Z-240731T1900Z/
Stevens MN-
131 PM CDT Wed Jul 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR STEVENS COUNTY...
At 131 PM CDT, severe thunderstorms were located along a line
extending from near Kensington to 6 miles southwest of Hancock,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Hancock around 135 PM CDT.
Other locations impacted by these severe thunderstorms include
Alberta, Fish Lake, and Morris Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4554 9624 4576 9613 4576 9576 4541 9575
4541 9623 4542 9624
TIME...MOT...LOC 1831Z 268DEG 37KT 4580 9572 4545 9592
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff544
WWUS53 KMPX 311850
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT Wed Jul 31 2024
MNC149-311900-
/O.CON.KMPX.SV.W.0105.000000T0000Z-240731T1900Z/
Stevens MN-
150 PM CDT Wed Jul 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EASTERN STEVENS COUNTY...
At 150 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Alexandria to near Hancock,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Morris, Hancock, Lake Hattie, and Morris Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4550 9610 4576 9587 4576 9576 4541 9575
4541 9617
TIME...MOT...LOC 1850Z 261DEG 25KT 4583 9551 4545 9581
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff310
WWUS53 KMPX 311858
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
158 PM CDT Wed Jul 31 2024
MNC149-311908-
/O.EXP.KMPX.SV.W.0105.000000T0000Z-240731T1900Z/
Stevens MN-
158 PM CDT Wed Jul 31 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEVENS COUNTY WILL
EXPIRE AT 200 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Minnesota.
&&
LAT...LON 4550 9610 4576 9587 4576 9576 4541 9575
4541 9617
TIME...MOT...LOC 1858Z 259DEG 32KT 4584 9541 4546 9571
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:55 AM CDT, 7 hours 6 minutes earlier. Its key messages:
- Some significant severe storms possible today, with uncertainty regarding timing and location.
- Heat could approach heat advisory levels today, depending on evolution of storms and clouds.
Area forecast discussion, Jul 31, 5:55 AM CDT, 7 hours 6 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 555 AM CDT Wed Jul 31 2024 .KEY MESSAGES... - Some significant severe storms possible today, with uncertainty regarding timing and location. - Heat could approach heat advisory levels today, depending on evolution of storms and clouds. && .DISCUSSION... Issued at 332 AM CDT Wed Jul 31 2024 Warm and humid will be the story today, which will fuel some potentially significant severe storms across parts of the area this afternoon and evening. However, there remains quite a bit of uncertainty regarding storm activity later today as it could be heavily influenced by morning convection over South Dakota which models are struggling to resolve so far. CAMs solutions in particular are generally not picking up on the morning activity very well and therefore diverge quite a bit with storm evolution this afternoon. As the model spread suggests, the eventual evolution of morning storms could mean anything from storms/clouds making it as far east as the Twin Cities by mid afternoon, to storms not reaching western Minnesota until late afternoon and becoming more of an overnight threat for the metro and into Wisconsin. With this much uncertainty regarding storms and clouds, decided to hold off on any heat advisories for now until the picture can become more clear. If skies remain mostly sunny through the day, then temperatures could reach as high as the middle 90s and push heat index values as high as 105. Depending on how the convective picture eventually plays out later today, ingredients could line up for some potentially significant severe storms somewhere in the forecast area. Very strong instability coupled with rather steep mid-level lapse rates could favor damaging wind gusts greater than 70 mph as well as hail of 2" or larger. Shear will be marginal, so the most likely window for severe storms of this magnitude would be in the first couple of hours of storm initiation before strong outflow eventually weakens the overall line of storms. Once again where and when the strongest storms initiate will depend on how morning convection plays out, but the more likely scenario currently points to western and southwestern Minnesota for the strongest storms this afternoon with a weakening line approaching the Twin Cities by evening. If storms evolve faster than this, it could push the threat for severe storms further east toward the metro. We'll have a much clearer picture regarding today's thunderstorm and heat threats once models can better resolve this morning's convection out west. Thursday could see a few lingering showers and storms generally from the Twin Cities eastward as an upper level trough slowly drifts southeastward overhead. Instability and shear parameters will be generally unfavorable for strong storms with this activity. Things will then dry out for the weekend while temperatures rebound back into the upper 80s and lower 90s. Will need to watch for marginal heat concerns although dewpoints will be about 5 to 10 degrees lower than what we've seen the past few days. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1048 PM CDT Tue Jul 30 2024 Patchy fog this morning will dissipate after sunrise with mostly clear skies and VFR for much of the day. Complex of storms expected to develop across western Minnesota this afternoon, some of which will be strong, and slowly weaken as they approach western Wisconsin later this evening. Storm complex will likely be accompanied by gusty outflow winds, some of which could be strong. Still some uncertainty with timing, but current best estimate is late afternoon over western MN and late evening/early morning in western WI. KMSP...Increasing likelihood for storm complex to move in this evening, best timing estimate between 00Z and 03Z but still some uncertainty. Expect gusty thunderstorm outflow winds when storms move through, possibly greater than 40 kts. /OUTLOOK FOR KMSP/ THU...VFR. Chc MVFR/-TSRA. Wind NW 5-10 kts. FRI...VFR. Wind N 5-10 kts. SAT...VFR. Wind W 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...DPH AVIATION...DPH
Hazardous weather outlook, Jul 31, 3:19 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 319 AM CDT Wed Jul 31 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 319 AM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Hot and humid conditions are expected today with heat indices approaching 95-100 degrees. Severe thunderstorms capable of damaging winds in excess of 70 MPH and large hail are likely this afternoon through this evening. The potential for destructive winds is highest across western Minnesota, but chances for severe weather still exist into eastern Minnesota and western Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:11 PM CDT | Special Weather Statement | MPX | Big Stone | 49 min |
| Jul 31, 1:21 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 54 min |
| Jul 31, 1:48 PM CDT | Special Weather Statement | MPX | Swift | 57 min |
| Jul 31, 2:07 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 53 min |
| Jul 31, 2:14 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Swift | 46 min |
| Jul 31, 2:37 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 42 min |
| Jul 31, 3:20 PM CDT | Special Weather Statement | MPX | Morrison | 40 min |
| Jul 31, 3:23 PM CDT | Special Weather Statement | MPX | Stearns | 37 min |
| Jul 31, 4:37 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 38 min |
| Jul 31, 4:44 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 46 min |
| Jul 31, 5:02 PM CDT | Special Weather Statement | MPX | Ramsey | 43 min |
| Jul 31, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Ramsey | 40 min |
| Jul 31, 5:07 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 38 min |
| Jul 31, 5:13 PM CDT | Special Weather Statement | MPX | Carver | 32 min |
| Jul 31, 5:33 PM CDT | Special Weather Statement | MPX | Renville | 42 min |
| Jul 31, 5:34 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 56 min |
| Jul 31, 5:36 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 54 min |
| Jul 31, 5:42 PM CDT | Special Weather Statement | MPX | Dakota | 33 min |
| Jul 31, 6:05 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 55 min |
| Jul 31, 6:12 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 48 min |
| Jul 31, 6:20 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 44 min |
| Jul 31, 6:25 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 36 min |
| Jul 31, 6:43 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 62 min |
| Jul 31, 6:50 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 40 min |
| Jul 31, 6:56 PM CDT | Flash Flood Warning | MPX | Dakota, Goodhue | 4 hr |
| Jul 31, 6:58 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 26 min |
| Jul 31, 6:59 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.